Illinois, 2021

Drought in Illinois, May 18 to 31, 2021

May 18 to 31, 2021 · NWS LOT · 6 events in 6 counties and zones

After a dry Spring, severe drought conditions developed across far northeast Illinois during the middle of May and continued through the end of May. 94 inches below normal.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

After a dry Spring, severe drought conditions developed across far northeast Illinois during the middle of May and continued through the end of May. For Chicago O'Hare Airport, rainfall for the Spring season (March, April and May) was 3.75 inches which was 6.94 inches below normal. For Chicago Midway Airport, rainfall for the Spring season was 5.15 inches, which was 4.39 inches below normal. For Rockford, rainfall for the Spring season was 5.51 inches which was 4.82 inches below normal. For Waukegan Airport, rainfall for the Spring season was 2.96 inches, which was 6.95 inches below normal. For DuPage Airport, rainfall for the Spring season was 3.99 inches, which was 5.76 inches below normal. For Chicago Executive Airport, rainfall for the Spring season was 3.03 inches, which was 5.88 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, May 17, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1228 AM CDT Tue May 18 2021

.UPDATE...
921 PM CDT

It turned out to be a nice evening with light southeasterly winds,
temperatures in the low to mid 60s, and overcast to partly cloudy
skies. Regional radar and satellite imagery depict a tightly
wound-up convective low pressure system just south of Kansas City,
MO, and a surface analyses places a diffuse warm front from near
Quincy, IL to Washington, IN. Arcs of showers can be found along
and south of the warm front, but they continue to run into a wall
as they lift into northern Illinois--a trend we suspect will
continue through the overnight hours. In fact, showers may
struggle to climb into northern Illinois until the parent low
pressure system, surface warm front, and associated low- level
moisture surge lift almost due northward Tuesday afternoon.
Accordingly, have cautiously lowered chances for precipitation
through Tuesday morning and increased them Tuesday afternoon and
evening across the area. Even while the front will be rather
diffuse and surface low will be weakening, a curvy low- level wind
field (re: southeasterly LLJ) warrants monitoring should any
breaks in cloud cover and hence any development of low-level
instability occur. Even so, a strike of lightning or two can't be
ruled out.

One last thing - increasing low-level moisture over the relatively
cool waters of Lake Michigan should encourage at least patchy
marine fog throughout the day on Tuesday, which may attempt to
drift inland a mile or two from shore. We did see thin film of fog
from the Harrison- Dever crib webcam earlier.

Borchardt

&&

.SHORT TERM...
227 PM CDT

Through Tuesday night...

While we've been willing the northern edge of the light
precipitation northward today, it hasn't budged all morning and
afternoon, setting up shop just a few miles southwest of our
office. This seems to be tied to combination of mesoscale
subsidence on the back side of a weakening f-gen circulation and
drier low-levels, both of which are stymieing northward extent.
We'll continue to hang onto some locally higher PoPs south and
west of a La Salle to Kankakee to Rensselaer line this afternoon,
although the anticipation is for even this region of precipitation
to begin to diminish a bit for a brief period this evening as warm
advection/isentropic upglide continues to ease as the overhead jet
streak peels eastward.

Upstream, we've been watching a slowly-advancing upper wave--
likely augmented to some degree by previous rounds of vigorous
convection--near the Kansas/Missouri border. This vort max will
continue to press northward into Iowa tonight and into Tuesday
morning as the parent shortwave acquires an increasingly negative
tilt. The combination of modestly-enhanced upper jet divergence,
DCVA attendant to the incoming shortwave, a respectable low-level
mass response, and an increasingly moist airmass with PWATs
pushing towards 1.5 inches suggests a potential for fairly
widespread (mainly light) rain across the area tomorrow. That
said, if there's been a trend in the deterministic and ensemble
output today, it's been a westward one, as this disturbance may be
interacting to a degree with another convectively-reinforced vort
lobe across western Kansas. It still looks like categorical PoPs
are justified generally west of I-55 (highest across northwest
Illinois), with somewhat lesser amounts with eastward extent
towards northwest Indiana. Wherever the best combination of
forcing and moisture aligns (again this looks to be across
northwest and north-central Illinois), some pockets of steadier
rainfall are likely, and some one half to one inch amounts are
plausible. Farther east into northeast Illinois and northwest
Indiana, the more glancing nature of ascent spells likely lesser
amounts. Thunder chances on Tuesday, while non-zero, don't appear
all that impressive given the moist-adiabatic profiles. The better
signal for perhaps some isolated thunder may arrive in the
afternoon and evening as the mid-levels start to dry out a bit.

Nudged wind gusts up a bit for tomorrow morning and afternoon as
it looks like we'll start tapping into at least a portion of the
30-35 kt low-level flow, although expansive cloud cover should
limit how high we end up reaching into this stronger core of
winds.

Carlaw

&&

.LONG TERM...
301 PM CDT

Wednesday through Monday...

The main story during the extended period continues to focus on
the summer-like temperatures expected later in the week into next
weekend.

The primary driver of this turn to summer-like temperatures during
the period is the 590+ DM 500 MB ridge expected to build over the
eastern states late in the week. Model and ensemble guidance are
in agreement that the ridge axis will then retrograde westward
over the Lower and Mid-Mississippi Valley Friday and into the
weekend. Overall, this pattern will support a very warm and
somewhat humid pattern, along with daily low (but nonzero) chances
for storms through the weekend.

While conditions will begin to warm on Wednesday, we do look to
see a good amount of cloud cover, and possible scattered shower
and storms around as we remain on the western periphery of the
building eastern CONUS ridge. For this reason, we are likely not
to experience the 80+ degree temperatures until Thursday. By
Thursday the upper ridge will begin retrograding westward towards
the area. Rising heights aloft over much of our area should limit
the coverage of thunderstorms, with the main chances likely to
remain west of the area. High temperatures for Thursday should be
in the low to mid 80s.

The very warm conditions continue Friday and potentially through
at least early next week, when widespread areas look to top out in
the mid to upper 80s. We will, however, have to keep a close eye
on convective trends to our west and north into this weekend.
While the overall threat of convection remains low over our area
this weekend, it is not zero. With our area looking to reside
near the northern periphery of the upper ridge, I cannot rule out
some potential for a smaller scale disturbance to spark off a few
storms in our area. At this time confidence is too low, so I do
not make any substantial changes to the blended guidance.

KJB

&&

.AVIATION...
For the 06Z TAFs...

1228 AM...Forecast concerns include...

Potential for mvfr cigs through the period.
Gusty southeast winds mid morning into tonight.
Chance for showers this afternoon/evening.

The cig forecast remains quite challenging and uncertain. There is
currently a band of low mvfr/ifr cigs from sfy/arr/jot/rzl, with
vfr south of this band. Drier east/southeast flow is likely to
erode this deck some as it tries to build north across the Chicago
terminals with a better chance for low mvfr cigs at dpa/rfd early
this morning. Added few mention for ord/mdw/gyy and opted for
tempo mention at rfd/dpa but confidence is low. Its possible much
of this low cloud mention will need to be updated/removed with
the 09z update.

Much of the high res/short term guidance continues to trend more
optimistic for cigs later this morning and into this afternoon,
with vfr cigs for the Chicago area, mvfr for rfd and northwest IL.
Have largely followed these trends and mvfr cigs are likely going
to be dependent on the coverage and duration of showers later
today. Prevailing low mvfr cigs are certainly possible from this
afternoon into tonight but confidence is too low to include in
this forecast.

Easterly winds generally under 10kts overnight will become
southeast later this morning with speeds increasing to 12-15kt
and gusts increasing into the 20-25kt range, especially this
afternoon. Wind speeds will likely remain around 10kts tonight
with gusts diminishing some this evening though gusts into the
mid/upper teen kt range are possible.

Best chances for rain for the Chicago area terminals appears to be
centering on the 21z-01z time period with perhaps a better chance
for prevailing showers across western IL and at rfd. While showers
may persist later into this evening, included tempo mention for
the time period when showers appear most likely, mid afternoon
into early evening. An isolated thunderstorm is possible, for the
terminals. However, confidence is too low to include any thunder
mention with this forecast. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 17, 2:17 PM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
317 PM CDT Mon May 17 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-182030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
317 PM CDT Mon May 17 2021 /417 PM EDT Mon May 17 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

Isolated thunderstorms are possible well south of I-80
tonight. Some of these may produce locally heavy rainfall, but
the flooding threat is generally low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Thursday through Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the northeast at 20 mph

LMZ740>745-182030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
317 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Sunday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Lake

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lake forecast zone
Reported by
Drought Monitor
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, McHenry

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Kane

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kane forecast zone
Reported by
Drought Monitor
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Du Page

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Du Page forecast zone
Reported by
Drought Monitor
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Northern Cook County

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Northern Cook County forecast zone
Reported by
Drought Monitor
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Drought, Central Cook County

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Central Cook County forecast zone
Reported by
Drought Monitor
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957334, 957335, 957336, 957337, 957429, 957430.